Title: Direct sums of irreducible operators
Authors: Fang, JS
Jiang, CL
Wu, PY
應用數學系
Department of Applied Mathematics
Keywords: irreducible operator;reducing subspace;von Neumann algebra
Issue Date: 2003
Abstract: It is known that every operator on a (separable) Hilbert space is the direct integral of irreducible operators, but not every one is the direct sum of irreducible ones. We show that an operator can have either finitely or uncountably many reducing subspaces, and the former holds if and only if the operator is the direct sum of finitely many irreducible operators no two of which are unitarily equivalent. We also characterize operators T which are direct sums of irreducible operators in terms of the C*-structure of the commutant of the von Neumann algebra generated by T.
URI: http://hdl.handle.net/11536/28293
ISSN: 0039-3223
Journal: STUDIA MATHEMATICA
Volume: 155
Issue: 1
Begin Page: 37
End Page: 49
Appears in Collections:Articles